Colorado, 2011High Wind in Colorado, February 16 to 17, 2011
February 16 to 17, 2011 · NWS GJT · 2 events in 2 counties and zones
A strong southwest flow produced very strong surface winds in the mountains of southwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong southwest flow produced very strong surface winds in the mountains of southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 3:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 16, 3:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST WED FEB 16 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
UPCOMING STORM ON TRACK WITH WINDS STILL PICKING UP THIS AFTERNOON.
THE STRONGEST WINDS ARE YET TO COME...WITH SPEEDS OVER THE VALLEYS
AREAS EXPECTED TO PEAK IN THE NEXT FEW HOURS. THE STRONGEST WINDS
OVER THE NORTHERN MOUNTAINS WILL CONTINUE THROUGH THE EVENING AS A
COLD FRONT ASSOCIATED WITH THE APPROACHING SHORTWAVE WILL PUSH INTO
THE NORTH LATE THIS EVENING. WINDS WILL REMAIN STRONG OVERNIGHT
FOR THE SOUTHERN HALF AS THE FRONT REMAINS UPSTREAM.
AN AREA OF WARM ADVECTIVE CLOUDS OUT AHEAD OF THE EJECTING SHORTWAVE
HAVE RESULTED IN SOME SNOW SHOWERS THIS AFTERNOON OVER THE SOUTHERN
MOUNTAINS FROM TELLURIDE TO CRESTED BUTTE. THEN AS THE SHORTWAVE AND
ITS ASSOCIATED COLD FRONT APPROACH...PRECIPITATION WILL SPREAD ACROSS
MUCH OF THE FORECAST AREA BY LATER THIS EVENING. THE COLD FRONT IS
SET TO REACH THE NORTHERN EDGE LATE THIS EVENING. GOOD SNOW
PRODUCTION WILL ACCOMPANY THE FRONT. LIGHTNING IS EVIDENT IN CENTRAL
CA/NV IN ASSOCIATION WITH THE FRONT/LOW CENTER. BUT SINCE FRONTAL
PASSAGE WILL BE DURING THE NIGHTTIME HOURS DO NOT EXPECT OUR AREA
WILL SEE ANY LIGHTNING. ONCE THE FRONT PASSES...WINDS WILL BECOME
MORE WESTERLY AND DIMINISH A NOTCH. THE FRONT WILL HAVE A HARD TIME
MAKING IT PAST THE CENTER OF THE FORECAST AREA FROM NORTH TO SOUTH.
THEREFORE THE WINDS WILL REMAIN STRONGER OVER THE SOUTHERN HALF INTO
THURSDAY MORNING. BY THE AFTERNOON WINDS WILL GRADUALLY DIMINISH AS
THE FRONT WEAKENS AND THE WINDS BECOME MORE WESTERLY.
FOR THIS FORECAST...I DID DELAY THE CHANCE FOR PRECIPITATION IN SOME
OF THE VALLEYS UNTIL LATER THIS EVENING. ALSO I DIMINISHED WINDS A
LITTLE ON THURSDAY AFTERNOON. OTHERWISE PREVIOUS FORECAST AND HILITES
IN EXCELLENT SHAPE AS SNOW WILL CONTINUE THROUGH THURSDAY AS
SHORTWAVE PASSES OVER THE AREA.
ACTIVITY WILL WIND DOWN FROM THE WEST THURSDAY EVENING...WITH ONLY
A FEW LINGERING SHOWERS POSSIBLE BY FRIDAY MORNING. FRIDAY PROMISES
TO BE AN IN-BETWEEN DAY WITH MOISTURE SPREADING IN FROM THE SOUTHWEST
LATE IN THE AFTERNOON AHEAD OF THE NEXT SYSTEM. COOLER TEMPERATURES
WILL FOLLOW THE COLD FRONT...WITH TEMPERATURES REBOUNDING A LITTLE
ON FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
A LONGWAVE TROUGH OVER THE INTERMOUNTAIN WEST BRINGS UNSETTLED
WEATHER INTO NEXT WEEK. THERE REMAINS POOR MODEL AGREEMENT ON
TIMING OF PASSING TROUGHS. THOUGH MODELS GENERALLY TEND TO PROGRESS
SW LOWS TOO QUICKLY...PERSISTENCE WOULD LEAD TO AT LEAST CONSIDERING
THE MORE OPEN AND PROGRESSIVE GFS/CANADIAN SOLUTION. TWO TROUGH
PASSAGES ARE EXPECTED THIS WEEKEND AND AGAIN ON TUESDAY-WEDNESDAY.
FRIDAY NIGHT...ALASKA ENERGY DIGS DOWN THE COAST WITH SW-NE ORIENTED
JET ENHANCING TO 140 KNOTS OVER COLORADO. MOIST SW FLOW BRINGS
INCREASING SNOW AND BLOWING SNOW ALONG SW-FACING SLOPES. COLD FRONT
PASSES SATURDAY NIGHT THAT WILL ENHANCE SNOWFALL AND BLOWING SNOW
OVER HIGHER EXPOSED TERRAIN. SNOW LEVELS WILL INITIALLY BE AROUND
8000FT BUT LOWER OVERNIGHT. MAINLY MOUNTAIN HIGHLIGHTS ARE PROBABLE
SATURDAY THROUGH SUNDAY.
THE EASTERN PACIFIC TROUGH RELOADS ON MONDAY AND COMES ONSHORE
TUESDAY IN THE FASTER GFS. THE TROUGH SHEARS ACROSS THE NORTHERN-
CENTRAL ROCKIES INTO WEDNESDAY WITH A SIGNIFICANT PORTION OF ITS
ENERGY REMAINING IN THE GREAT BASIN. THE SLOWER EC KEEPS A CLOSED
LOW NEAR SAN DIEGO INTO WEDNESDAY. FOR NOW ADDED LOW CHANCE POPS
TO AREA MTNS STARTING TUESDAY AND SLIGHT CHANCE POPS TO VALLEYS ON
WEDNESDAY.
IN THIS MILD SW FLOW AND ONLY MODERATE COLD ADVECTION ASSOCIATED
WITH THE TROUGHS...TEMPERATURES WILL BE NEAR SEASONAL AVERAGES.
&&
.AVIATION...
GUSTY SOUTHWEST WINDS WILL INCREASE TONIGHT PRODUCING WIDESPREAD
MODERATE TO SEVERE TURBULENCE. SCATTERED SNOW SHOWERS AND MVFR
CONDITIONS WILL CONTINUE OVER THE SOUTHERN MTNS THIS EVENING. A COLD
FRONT PASSES AFTER MIDNIGHT BRINGING INCREASING SNOW SHOWERS AND
MVFR LOCAL IFR CONDITIONS TO ALL MOUNTAINS LATE TONIGHT THROUGH
THURSDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR ZONES 003-004-
009-013-017.
WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR ZONES 001-002.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
THURSDAY NIGHT FOR ZONE 010.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR
ZONES 009-012-017>019.
WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR ZONES 010-012-018-
019.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
THURSDAY NIGHT FOR ZONES 004-013.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST
THURSDAY FOR ZONE 005.
UT...HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR ZONES 023-025-
028.
WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR ZONES 022-027-029.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
THURSDAY NIGHT FOR ZONE 023.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR
ZONE 028.
&&
SHORT TERM...EH
LONG TERM....JOE
AVIATION.....JOEHazardous weather outlook, Feb 16, 5:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED FEB 16 2011
COZ001>014-017>023-UTZ022>025-027>029-171300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED FEB 16 2011
...WIND WARNINGS AND ADVISORIES COVER MUCH OF THE REGION THIS
AFTERNOON AND EVENING...
...SIGNIFICANT SNOWFALL EXPECTED TO BEGIN TONIGHT...CONTINUING
INTO THURSDAY EVENING FOR THE HIGH COUNTRY OF EASTERN UTAH AND
WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
STRONG SOUTHWESTERLY PRE-FRONTAL WINDS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST UTAH AND NORTHWEST COLORADO. WINDS WILL INCREASE
THIS EVENING AND WILL SPREAD INTO THE MOUNTAINS OF COLORADO
BRINGING WIND GUSTS IN EXCESS OF 75 MPH AT TIMES ABOVE 8500 FEET.
SNOW WILL BECOME WIDESPREAD OVERNIGHT WHICH...WHEN COMBINED WITH
UNUSUALLY STRONG SOUTHWEST WINDS WILL RESULT IN WIDESPREAD WHITE-
OUT CONDITIONS IN THE SOUTHERN AND CENTRAL MOUNTAINS.
PLEASE CHECK THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT FOR ADDITIONAL INFORMATION REGARDING THIS INCLEMENT
WEATHER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THURSDAY EVENING FOR THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO BRINGING SNOWFALL
ACCUMULATIONS OF A FOOT OR MORE IN THE NORTHERN MOUNTAINS...AND
FROM 4 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS IN THE SOUTHERN
MOUNTAINS.
SATURDAY THROUGH MONDAY...EXPECT UNSETTLED WEATHER WITH PERIODS OF
SNOW IN THE MOUNTAINS...OCCASIONALLY DRIFTING OVER THE VALLEYS.
COOLER WITH TEMPERATURES BELOW SEASONAL NORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.
TGJT
High Wind, Northwestern San Juan Mountains
- When
- February 16, 5:00 PM MST to February 17, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Very strong winds occurred across the area, with gusts generally ranging from 50 to 90 mph. Locally stronger gusts included 105 mph at the top of Telluride Ski Area.
High Wind, Southwestern San Juan Mountains
- When
- February 16, 7:00 PM MST to February 17, 12:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Very strong winds occurred across the area, with gusts generally ranging from 50 to 90 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in Utah, February 16 to 17, 2011$48,000 · 74 kt wind · 17 events
- Dense Fog in Iowa, February 16, 20115 injured · $12,000 · 1 event
- Dense Fog in Minnesota, February 16 to 17, 20113 injured · $5,000 · 1 event
- Winter Storm and Flooding in California, February 16 to 19, 2011$11,000 · 51 kt wind · 12 events
- High Wind in Wyoming, February 16 to 17, 201159 kt wind · 9 events
- Heavy Snow and High Wind in California, February 16, 201162 kt wind · 5 events
- High Wind in Nevada, February 16, 2011$6,000 · 68 kt wind · 5 events
- High Wind in Nevada, February 16, 201167 kt wind · 5 events
- Blizzard in Alaska, February 16 to 17, 20115 events
- Winter Storm in Montana, February 16 to 17, 20113 events
- Blizzard and Winter Weather in Utah, February 16 to 17, 20113 events
- Winter Weather in Colorado, February 16 to 17, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324465, 324468.